Alert archive / Indiana / Flood Watches in 2020
Flood Watch 2, NWS Indianapolis, IN
NWS Indianapolis, IN issued this flood watch at Oct 28, 2020, 4:07 AM EDT for 11 counties in Indiana. It took effect at Oct 28, 2020, 11:00 PM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Oct 28, 2020, 4:07 AM EDT (08:07 UTC)
- In effect from
- Oct 28, 2020, 11:00 PM EDT
- Expired
- Oct 29, 2020, 11:27 AM EDT
- In force
- 12 hr
- Issued by
- NWS Indianapolis, IN
- Flood severity
- None
Counties Bartholomew County, IN, Brown County, IN, Daviess County, IN, Decatur County, IN, Greene County, IN, Jackson County, IN, Jennings County, IN, Knox County, IN, Lawrence County, IN, Martin County, IN, Monroe County, IN
The radar
The Indianapolis radar (KIND), 82 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 8.1 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 662 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
797 WGUS63 KIND 280807 FFAIND URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Indianapolis IN 407 AM EDT Wed Oct 28 2020 INZ061>065-067>072-282000- /O.NEW.KIND.FA.A.0002.201029T0300Z-201029T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence- Jackson-Jennings- Including the cities of Bedford, Columbus, Brownstown, Seymour, Washington, Vincennes, Nashville, Greensburg, Bloomfield, Linton, North Vernon, Loogootee, Shoals, Bloomington, and Mitchell 407 AM EDT Wed Oct 28 2020 ...FLOOD WATCH IN EFFECT FROM TONIGHT THROUGH EARLY THURSDAY AFTERNOON... The National Weather Service in Indianapolis has issued a * Flood Watch for portions of central Indiana, south central Indiana, southeast Indiana and southwest Indiana, including the following areas, in central Indiana, Bartholomew and Decatur. In south central Indiana, Brown, Jackson, Lawrence and Monroe. In southeast Indiana, Jennings. In southwest Indiana, Daviess, Greene, Knox and Martin. * From this evening through Thursday afternoon. * Persistent moderate to at times heavy rain tonight and Thursday morning across southern counties of central Indiana. Rainfall totals of 2-3 inches with local amounts of 3-4 inches possible. * Flooding of roads and low-lying areas is possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. Use extra caution if driving at night. && $$ TWF
4 follow-up statements
487 WGUS63 KIND 281930 FFAIND Flood Watch National Weather Service Indianapolis IN 330 PM EDT Wed Oct 28 2020 INZ061>065-067>072-290330- /O.CON.KIND.FA.A.0002.201029T0300Z-201029T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin- Lawrence-Jackson-Jennings- Including the cities of Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 330 PM EDT Wed Oct 28 2020 ...FLOOD WATCH REMAINS IN EFFECT FROM 11 PM EDT THIS EVENING THROUGH THURSDAY AFTERNOON... The Flood Watch continues for * Portions of central Indiana, south central Indiana, southeast Indiana, and southwest Indiana, including the following areas, in central Indiana, Bartholomew and Decatur. In south central Indiana, Brown, Jackson, Lawrence, and Monroe. In southeast Indiana, Jennings. In southwest Indiana, Daviess, Greene, Knox, and Martin. * From 11 PM EDT this evening through Thursday afternoon * Persistent moderate to at times heavy rain tonight and Thursday morning across southern counties of central Indiana. Rainfall totals of 2-3 inches with local amounts of 3-4 inches possible. * Flooding of roads and low-lying areas is possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. Use extra caution if driving at night. && $$
219 WGUS63 KIND 290214 FFAIND Flood Watch National Weather Service Indianapolis IN 1014 PM EDT Wed Oct 28 2020 INZ061>065-067>072-291015- /O.CON.KIND.FA.A.0002.201029T0300Z-201029T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence- Jackson-Jennings- Including the cities of Bedford, Columbus, Brownstown, Seymour, Washington, Vincennes, Nashville, Greensburg, Bloomfield, Linton, North Vernon, Loogootee, Shoals, Bloomington, and Mitchell 1014 PM EDT Wed Oct 28 2020 ...FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY AFTERNOON... The Flood Watch continues for * Portions of central Indiana, south central Indiana, southeast Indiana and southwest Indiana, including the following areas, in central Indiana, Bartholomew and Decatur. In south central Indiana, Brown, Jackson, Lawrence and Monroe. In southeast Indiana, Jennings. In southwest Indiana, Daviess, Greene, Knox and Martin. * Through Thursday afternoon. * Around 3 inches of rain is possible overnight through Thursday PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ JP
209 WGUS63 KIND 291223 FFAIND Flood Watch National Weather Service Indianapolis IN 823 AM EDT Thu Oct 29 2020 INZ061>065-067>072-291800- /O.CON.KIND.FA.A.0002.000000T0000Z-201029T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence- Jackson-Jennings- Including the cities of Bedford, Columbus, Brownstown, Seymour, Washington, Vincennes, Nashville, Greensburg, Bloomfield, Linton, North Vernon, Loogootee, Shoals, Bloomington, and Mitchell 823 AM EDT Thu Oct 29 2020 ...FLOOD WATCH REMAINS IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... The Flood Watch continues for * Portions of central Indiana, south central Indiana, southeast Indiana and southwest Indiana, including the following areas, in central Indiana, Bartholomew and Decatur. In south central Indiana, Brown, Jackson, Lawrence and Monroe. In southeast Indiana, Jennings. In southwest Indiana, Daviess, Greene, Knox and Martin. * Until 2 PM EDT this afternoon. * Around 2 to 3 inches of rain has already fallen across the watch area, with an additional inch to 1.5 inches possible through early afternoon. * Flooding of roads and low-lying areas is possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ CP
991 WGUS63 KIND 291527 FFAIND Flood Watch National Weather Service Indianapolis IN 1127 AM EDT Thu Oct 29 2020 INZ061>065-067>072-291630- /O.CAN.KIND.FA.A.0002.000000T0000Z-201029T1800Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence- Jackson-Jennings- Including the cities of Bedford, Columbus, Brownstown, Seymour, Washington, Vincennes, Nashville, Greensburg, Bloomfield, Linton, North Vernon, Loogootee, Shoals, Bloomington, and Mitchell 1127 AM EDT Thu Oct 29 2020 ...FLOOD WATCH IS CANCELLED... The Flood Watch for portions of central Indiana, south central Indiana, southeast Indiana and southwest Indiana, including the following areas, in central Indiana, Bartholomew and Decatur. In south central Indiana, Brown, Jackson, Lawrence and Monroe. In southeast Indiana, Jennings. In southwest Indiana, Daviess, Greene, Knox and Martin has been cancelled. The Flood Watch is cancelled. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. $$ CP
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this flood watch went out at Oct 27, 11:43 PM EDT, 4 hours 24 minutes earlier.
Area forecast discussion, Oct 27, 11:43 PM EDT, 4 hours 24 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 1143 PM EDT Tue Oct 27 2020 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 326 PM EDT Tue Oct 27 2020 Cloudy and drizzly conditions will continue through the rest of today into the early overnight hours before briefly beginning to clear by the morning. Chances for rain will begin to ramp up late in the day tomorrow with widespread rain expected Wednesday night through Thursday. Rainfall amounts are likely to exceed over 2 inches in the south with amounts closer to an inch in the central and northern counties. Rain will come to an end by Friday with cool and dry weather through midweek next week. Temperatures may drop below freezing Friday night across the area. && .NEAR TERM /Overnight/... Issued at 936 PM EDT Tue Oct 27 2020 Surface analysis late this evening shows high pressure in place over Missouri with cool northerly flow in place. Aloft...water vapor continues to show a deep low over the American southwest...ejecting southwest flow across the southern plains which becomes more zonal across the Ohio Valley. Water vapor is showing a plume of moisture streaming across TX to Missouri and then east to the Ohio Valley. Meanwhile Zeta was lurking in the Gulf...drifting northward. Radar shows very light precip streaming quickly east across Indiana. With limited upper forcing but plentiful moisture in place...drizzle and light rain showers were continuing across the area. Overnight the plume of moisture is expected to remain in play...and this will continue to lead to light rain showers...drizzle and overcast skies through much of the night. Time height sections continue to keep lower level moisture in place overnight. Forecast soundings continue to show lower level moisture through the night with a steep inversion in place through the night. Thus will expect this pesky inversion to keep clouds around through much of the night until after daybreak on Wednesday. Once heating and mixing resumes...perhaps we will see some breaks in the clouds as surface high pressure arrives. Thus have kept in clouds through the night and trended lows a bit warmer given the expected clouds. && .SHORT TERM /Wednesday through Friday/... Issued at 326 PM EDT Tue Oct 27 2020 Clouds will be on the increase Wednesday morning as a plume of deep Gulf moisture begins to advect into the region from the south. Dry weather is expected through the day with chances for rain beginning to ramp up during the evening and overnight hours. Zeta is currently forecast to make landfall around 00Z Thursday. This system will combine with forcing from a strong upper level low pressure system that will be moving through the Southern Plains to bring widespread rain to central and southern Indiana. By the daytime hours Thursday, the remnants will rapidly move up the Appalachians and shut off the spigot for the southerly Gulf air just as the best forcing from the upper level low arrives. The upper low and associated forcing will then move across the Tennessee Valley during the evening and early overnight hours of Thursday into Friday with chances for rain tapering off after 06Z Friday. Best chances for rain currently look to be between 06Z Thursday and 00Z Friday. Deterministic and ensemble guidance is beginning to come more into line with what the GFS was showing yesterday with a more progressive tropical system cutting off the flow of the southerly Gulf air faster than the runs in previous days. By the time the best forcing is arriving over the area, 850mb moisture transfer vectors indicate most of the air will be recycled northeasterly air. That being said, low to mid level vertical ascent looks very strong which should be able to squeeze out whatever moisture is in the atmosphere. All this leads to QPF numbers lower than yesterday with amounts closer to 2-2.5 inches in the south and 1.5 to 2 closer to I-70. Locally higher amounts will be likely if stronger banding forms. There looks to be a sharp cutoff for where the rain will end, but confidence remains low in where that lines up at this time. With the lower amounts and ensemble guidance on the lower end of the deterministic models, will hold off on any potential flood headline at this time, especially considering that the rainfall is expected to fall over around 18 hours and FFG in the hardest hit areas remains in excess of 2.5 inches for 6 hours. Some locally higher amounts are certainly possible, but coverage does not look high enough to warrant a flash flood watch or flood watch at this time, especially considering the latest model trends. Will issue an ESF to highlight the heavy rain expectations and continue to push the heavy rain threat in social media and the HWO. In addition to the heavy rain, strong surface pressure gradients will bring wind gusts of around 25 to 30 mph during the day Thursday. Dry and quiet weather will return for Friday, but with strong northerly to northwesterly flow, lake enhanced cloud cover may stretch into portions of central Indiana. Highs will rise into the upper 50s to low 60s on Wednesday and then only into the low to mid 50s on Thursday and Friday. Lows will range from the 40s on Wednesday night followed by the low to mid 30s Thursday night. && .LONG TERM (Friday night through Tuesday)... Issued at 326 PM EDT Tue Oct 27 2020 The long term period will be quiet for central Indiana. An upper trough will move through the area later Saturday into Sunday while a cold front moves through at the surface. While the front will have a decent shot of cooler air behind it, moisture will be limited across the area. Better moisture will be closer to the stronger part of the upper trough to the north. Thus only expect an increase in clouds with the upper trough and front during the Saturday night into Sunday time frame. For the remainder of the long term period, surface high pressure will be in control, providing dry conditions. Temperatures will be below normal behind the cold front for Sunday and Monday, but they will be closer to normal on other days. && .AVIATION /Discussion for the 280600Z Tafs/... Issued at 1143 PM EDT Tue Oct 27 2020 IMPACTS: Predominant IFR/MVFR ceilings through the overnight. Some MVFR visibility in drizzle. VFR returns by mid Wednesday morning. A return to MVFR is expected after 290300Z DISCUSSION: IFR ceilings with patchy drizzle will continue across the area this evening per latest trends in observations and radar. Visibility may bounce between MVFR and VFR. Some improvement will be possible by 12Z as high pressure arrives in the area...but improvement is much more likely by mid morning due to daytime heating and mixing. As Zeta remnants and an upper level trough arrives in the area after 290000Z...showers and MVFR conditions will return for much of Wednesday Night. CONFIDENCE: High confidence in IFR and MVFR conditions into the overnight. Confidence is lower though in timing of the transition from IFR to MVFR. Medium confidence in VFR returning Wednesday. High confidence in MVFR or worse conditions on after 280600z. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...White NEAR TERM...Puma SHORT TERM...White LONG TERM....50 AVIATION...JP
Hazardous weather outlook, Oct 27, 8:29 PM EDT, 7 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 829 PM EDT Tue Oct 27 2020 INZ021-028>031-035>049-051>057-060>065-067>072-290030- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 829 PM EDT Tue Oct 27 2020 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: No hazardous weather is expected at this time. Discussion: Patchy light rain is expected to come to an end by 2 AM Wednesday followed by partial clearing. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Outlook: Heavy rainfall is possible Wednesday night through Thursday. The highest rainfall amounts are expected across southern parts of central Indiana and could result in flooding. Discussion: Rain will spread north through Indiana late Wednesday and continue into Thursday night as an upper level system interacts with the remnants of Zeta. Rain will end northwest to southeast overnight Thursday night. Storm totals of about two inches along Interstate 70 to three plus inches along and south of a Sullivan to Jennings County line are possible. Amounts to the north are expected to be as little as about half an inch. Locations south of Interstate 70 could see flooding ranging from localized minor in the north to scattered moderate flooding in the south. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind JP/BH
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.